Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 29, NWS Bismarck, ND

September 27, 20207 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Sep 27, 2020, 2:11 AM MDT for 7 counties in North Dakota. It took effect at Sep 27, 2020, 9:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2020, 2:11 AM MDT (08:11 UTC)
In effect from
Sep 27, 2020, 9:00 AM MDT
Expired
Sep 27, 2020, 7:04 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS73 KBIS 270811
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
311 AM CDT Sun Sep 27 2020

NDZ040-041-043-044-271615-
/O.NEW.KBIS.WI.Y.0029.200927T1500Z-200928T0200Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
211 AM MDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...From 9 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
3 follow-up statements
153 
WWUS73 KBIS 271114
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
614 AM CDT Sun Sep 27 2020

NDZ040-041-043-044-271915-
/O.CON.KBIS.WI.Y.0029.200927T1500Z-200928T0200Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
514 AM MDT Sun Sep 27 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...From 9 AM this morning to 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
347 
WWUS73 KBIS 271753
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1253 PM CDT Sun Sep 27 2020

NDZ031>033-280200-
/O.EXA.KBIS.WI.Y.0029.000000T0000Z-200928T0200Z/
Golden Valley-Billings-Stark-
Including the cities of Beach, Medora, and Dickinson
1153 AM MDT Sun Sep 27 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Golden Valley, Billings and Stark Counties.

* WHEN...Through 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ040-041-043-044-280200-
/O.CON.KBIS.WI.Y.0029.000000T0000Z-200928T0200Z/
Slope-Hettinger-Bowman-Adams-
Including the cities of Marmarth, Mott, New England, Bowman, 
and Hettinger
1153 AM MDT Sun Sep 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Slope, Hettinger, Bowman and Adams Counties.

* WHEN...Through 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  lead to hazardous travel conditions for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
203 
WWUS73 KBIS 280104
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
804 PM CDT Sun Sep 27 2020

NDZ031>033-040-041-043-044-280215-
/O.CAN.KBIS.WI.Y.0029.000000T0000Z-200928T0200Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
704 PM MDT Sun Sep 27 2020

...WIND ADVISORY IS CANCELLED...

Gusty northwest winds are no longer exceeding advisory criteria,
and will continue to diminish through the evening.

$$

Hollan

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Sep 26, 11:24 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 26, 11:24 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1224 AM CDT Sun Sep 27 2020

.UPDATE...
Issued at 1216 AM CDT Sun Sep 27 2020

For this update, trimmed back precipitation chances. A compact
upper-level vort max continues to southeast out of southern
Manitoba. Wrap around precip on the back side of this feature is
just now entering north central ND. The latest short-term guidance
and radar trends indicate the bulk of this precip should remain
along and east of the Missouri River tonight.

UPDATE Issued at 904 PM CDT Sat Sep 26 2020

Main updates this evening were expiration of the Red Flag Warning
and the Wind Advisory, while also making some adjustments to PoPs
based on current radar trends. Winds across the area are on a
diminishing trend, although do remain breezy for some areas. Given
this diminishing trend have let the Wind Advisory expire. Similar
situation for the Red Flag Warning. Winds are diminishing while
relative humidity is improving. Thus have let the Red Flag
Warning expire.

From there some minor adjustments were made to PoPs based on
current radar trends. Radar showing this evening's showers
diminishing. Another round of showers will enter the north tonight
and push southward into Sunday morning. Most areas will see
chances for rain as a result. The rest of Sunday will be cool with
breezy winds. Some wind gusts could approach advisory criteria in
the southwest. Confidence is only medium given expected cloud
cover tomorrow that may damper winds. Will continue to monitor for
any needed highlights.

UPDATE Issued at 638 PM CDT Sat Sep 26 2020

A few updates to the PoPs were needed based on radar trends.
Isolated to scattered showers have developed across much of
northern and central ND. An isolated thunderstorm was even found
across a few locations. This activity looks to linger and move
east southeast through the early evening hours, diminishing around
or shortly after sunset. Meanwhile, areas that have cleared are
seeing strong winds with gusts 35 to 45 knots. This clearing
cloud bring some mixing into the evening, so will continue current
wind advisories. Red Flag Warning is also starting to become
marginal as RH values in some areas are in the 20s, while most
others remain in the 30s or higher. Will also let this continue
for now, although may need to be evaluated in future updates.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Sep 26 2020

A significant h300 cyclonically curved jet of 90-120 kts across
northwest SD into south central ND creating considerable cloud
cover along with showers across south central North Dakota this
afternoon. This causing some re-evaluation of the current
forecast including dropping some counties (Burleigh, Sioux, and
Emmons) from the RED FLAG warning.

The clouds also having an impact on the development of winds
across central North Dakota, delaying the adiabatic environment
needed for mixing the winds to the surface.

Model forecast soundings do show this mixing eventually picking up
late this afternoon, so we will keep the wind advisory in place,
although the timing will be late this afternoon and early evening
for places in south central North Dakota.

Tonight, a short wave currently in Alberta/Saskatchewan will move
southeast into the state, bringing a good chance for showers along
its track from the northwest across to the southeast. Rainfall
will still be modest, but maybe up to a quarter of an inch north
central late tonight and Sunday.

On Sunday, another round of gusty winds will follow the departing
shortwave trough. Teh strongest winds will likely be found
southwest, closer to the mid and upper strong winds, and better
mixing there. At this time the wind advisory criteria will only
be marginally met, so will not add any headlines to the forecast
at this time.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Sep 26 2020

The extended forecast will begin with a high amplitude h500
pattern with a deep h500 trough over the eastern US and equally as
strong h500 ridge over the west.

This will leave the Northern Plains in a region of fast mid and
upper flow dominated by several transient short waves that
occasionally reinforce cooler air.

Highs will generally be in the 50s and 60s, and lows in the 30s
and lower 40s. We expect no significant precipitation through the
extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1216 AM CDT Sun Sep 27 2020

VFR to MVFR conditions through the TAF period. Breezy conditions
will continue overnight. Scattered showers and MVFR CIGS are
entering northwest and north central ND as of 05z. KMOT and KJMS
have the best chance of seeing precipiation and MVFR CIGS tonight.
Lower CIGS and scattered showers may make it as far west as KXWA
and KBIS, but confidence is not as high as KMOT/KJMS. Another
breezy day is expected Sunday, with the strongest winds across the
southwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AJ
Hazardous weather outlook, Sep 27, 2:11 AM MDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
311 AM CDT Sun Sep 27 2020

NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-280815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
311 AM CDT Sun Sep 27 2020 /211 AM MDT Sun Sep 27 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040-041-043-044-280815-
Slope-Hettinger-Bowman-Adams-
211 AM MDT Sun Sep 27 2020

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory has been issued for southwest ND. See
weather.gov/bis for more details.

Near critical fire conditions are likely this afternoon across
southwest ND.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AJ

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.